Oklahoma, 2016

Flash Flooding and Hail in Oklahoma, May 26 to 27, 2016

May 26 to 27, 2016 · NWS OUN · 23 events in 10 counties and zones

Storms formed along the dryline in the panhandles and western Oklahoma during the afternoon and evening hours of the 26th before moving eastward through Oklahoma and western north Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms formed along the dryline in the panhandles and western Oklahoma during the afternoon and evening hours of the 26th before moving eastward through Oklahoma and western north Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 26, 11:57 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, May 26, 11:57 AM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1257 PM CDT THU MAY 26 2016

.AVIATION...
Strong to severe thunderstorms have developed over the past
hour, especially across northern Oklahoma and southern Kansas.
Storms should continue to form near a dryline in the eastern Texas
panhandle this afternoon. If storms continue to form, 18z taf tempo
groups may be a little late with storms impacting terminal sites
this afternoon and evening. Severe storms may impact all terminal
sites, especially across western Oklahoma. MVFR to IFR conditions
are likely with strong storms today. Most of the convection may
move east of all terminal sites by 7-9z with mainly MVFR
conditions prevailing.

&&

.PREV DISCUSSION... /issued 622 AM CDT THU MAY 26 2016/

DISCUSSION...
The 12Z aviation discussion follows....

AVIATION...
There is quite a variety of ceiling heights and visibilities this
morning across Oklahoma and north Texas. The general trend between
12Z and 15Z will be toward higher ceilings and better
visibilities. However, thunderstorms are expected to form and/or
spread north across Oklahoma late this morning into the afternoon.
While there is substantial uncertainty regarding timing/location
of these storms, probabilities are high enough to warrant TEMPO
groups for TSRA at several sites from late morning into mid-
afternoon. Additional storms are expected to form later in the
afternoon and overnight. The current forecast places most of the
evening/overnight TSRA southeast of a line from KSPS to KPVJ to
KSNL. Stratus and BR are expected yet again overnight into
tomorrow morning across much of Oklahoma and north Texas.

CmS

PREV DISCUSSION... /issued 410 AM CDT THU MAY 26 2016/

DISCUSSION...
Warm/hot and humid weather will continue through Sunday, followed
by slightly cooler weather early next week.

Strong to severe thunderstorms are expected again today into
tonight as a couple of upper-level disturbances arrive from the
west, and interact with very unstable conditions over the southern
Plains. A few showers/storms, currently over central Texas, may
reach southern parts of our forecast area early this morning. More
widespread showers and storms are expected to develop around noon
as upper-level support arrives and weakens an already relatively
weak capping inversion. As the day progresses, the greatest rain
chances will shift to the southeast.

The main area of rain/storms will continue to shift slowly
southeast into southeastern Oklahoma tonight into Friday. While
storms will probably be much less numerous farther west, there
will still be some risk of severe storms over our entire forecast
area on Friday.

Heavy rain will be possible Friday in our far southeast counties,
as the second upper-level wave passes over the region. The exact
location of heavy rainfall will depend on the location of low-
level focusing mechanisms, and currently the best estimate is
roughly the southeastern quarter or so of Oklahoma.

Saturday will be relatively quiet, but rain and thunderstorms will
likely return to the region on Sunday. At this point, rain chances
look relatively high from Sunday through Thursday of next week.
While widespread heavy rainfall appears unlikely, locally heavy
rain will be a possibility through this period. There is some
significant difference of opinion between the medium-range models
next week, so the risk of severe weather is difficult to determine
at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  66  81  63  85 /  50  40  20  10
Hobart OK         64  85  60  87 /  40  10  10  10
Wichita Falls TX  65  86  62  88 /  60  40  10  10
Gage OK           60  84  55  86 /  20  20  10  10
Ponca City OK     67  80  63  83 /  50  40  40  10
Durant OK         68  78  67  85 /  70  80  50  20

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&
Hazardous weather outlook, May 26, 9:37 AM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1037 AM CDT THU MAY 26 2016

OKZ004>048-050>052-TXZ083>090-271545-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1037 AM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
THERE IS A RISK FOR SEVERE STORMS ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS THROUGH TONIGHT.

LOCATION...
AN ENHANCED RISK AREA IS WEST OF A LINE FROM WAKITA... TO EL
RENO... TO DUNCAN AND WAURIKA... INCLUDING ALL OF WESTERN NORTH
TEXAS. A SLIGHT RISK AREA ENCOMPASSES THE REMAINDER OF CENTRAL AND
SOUTHEAST OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE AFTER 3 PM.

IMPACTS...
LARGE HAIL UP TO THE SIZE OF BASEBALLS...DAMAGING WIND GUSTS UP
TO 80 MPH...AND HEAVY RAINFALL THAT COULD LEAD TO FLASH FLOODING
WILL BE THE MAIN CONCERNS. THERE IS ALSO A LOW RISK OF
TORNADOES... MAINLY ACROSS WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS.

DISCUSSION...
THE FORECAST TODAY REMAINS COMPLICATED...WITH AT LEAST A COUPLE OF
ROUNDS OF SHOWERS AND THUNDERSTORMS EXPECTED THROUGHOUT THE DAY
OVER DIFFERENT AREAS. ELEVATED SHOWERS AND ISOLATED THUNDERSTORMS
THIS MORNING... WILL CONTINUE TO MOVE EAST ACROSS THE AREA
THIS MORNING INTO THE EARLY AFTERNOON HOURS. A FEW MARGINALLY
SEVERE STORMS WILL BE POSSIBLE WITH THIS ACTIVITY... PRODUCING
HAIL AND LOCALLY HEAVY RAIN.

THIS AFTERNOON...SEVERE STORMS ARE EXPECTED TO DEVELOP ALONG A
DRYLINE ACROSS THE EASTERN TEXAS PANHANDLE. THESE STORMS WILL THEN
MOVE EAST INTO WESTERN OKLAHOMA DURING THE MIDDLE TO LATE
AFTERNOON HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS...AND PERHAPS A TORNADO OR TWO THROUGH THE
EARLY EVENING HOURS. THE STORMS ARE THEN EXPECTED TO DEVELOP INTO
LINE SEGMENTS AS THEY MOVE TOWARD CENTRAL SECTIONS OF OKLAHOMA
WITH VERY LARGE HAIL AND DAMAGING WINDS BECOMING THE MAIN THREATS.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS EARLY
THIS AFTERNOON THROUGH TONIGHT.

.HEAVY RAINFALL...
SEVERAL LOCALIZED AREAS HAVE ALREADY RECEIVED AN ABUNDANT AMOUNT
OF RAINFALL OVER THE PAST SEVERAL DAYS. THE THREAT OF LOCALIZED
FLASH FLOODING WILL CONTINUE WHERE THUNDERSTORMS MANAGE TO
DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.THUNDERSTORMS...
THUNDERSTORMS WILL REMAIN POSSIBLE INTO EARLY NEXT WEEK. STRONG
TO SEVERE STORMS ARE EXPECTED FOR AT LEAST PORTIONS OF THE AREA
EACH DAY. THE MOST LIKELY AREA FOR SEVERE STORMS FRIDAY WILL BE
ALONG AND SOUTH OF I40 AND ALONG AND EAST OF I35.

.HEAVY RAIN...
HEAVY RAIN THAT COULD LEAD TO LOCALIZED OR FLASH FLOODING WILL
ALSO REMAIN POSSIBLE THROUGH AT LEAST THIS WEEKEND.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, May 26, 11:38 AM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1238 PM CDT THU MAY 26 2016

OKZ007-261815-
GRANT OK-
1238 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRANT COUNTY UNTIL 115
PM CDT...

AT 1238 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 4 MILES SOUTHWEST
OF RENFROW AND 4 MILES SOUTHWEST OF WAKITA...MOVING NORTHEAST AT 50
MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3698 9746 3682 9766 3680 9808 3700 9802
      3700 9746
TIME...MOT...LOC 1738Z 221DEG 44KT 3687 9770 3686 9799

..SPEG.
Special weather statement, May 26, 11:46 AM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1246 PM CDT THU MAY 26 2016

OKZ009-014-261815-
ROGER MILLS OK-ELLIS OK-
1246 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROGER MILLS AND
SOUTH CENTRAL ELLIS COUNTIES UNTIL 115 PM CDT...

AT 1244 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
ALLISON...MOVING NORTHEAST AT 50 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.

&&

LAT...LON 3581 10000 3606 9977 3589 9952 3551 10000
TIME...MOT...LOC 1744Z 221DEG 44KT 3563 10002

..SPEG.
Special weather statement, May 26, 11:53 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1253 PM CDT THU MAY 26 2016

OKZ004-261830-
HARPER OK-
1253 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARPER COUNTY UNTIL 130
PM CDT...

AT 1252 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAVERNE...
MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.

&&

LAT...LON 3688 9959 3659 9992 3664 10000 3683 10001
      3700 9990 3700 9980
TIME...MOT...LOC 1752Z 215DEG 27KT 3670 9996

..SPEG.
Special weather statement, May 26, 12:52 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
152 PM CDT THU MAY 26 2016

OKZ010-261915-
WOODWARD OK-
152 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WOODWARD COUNTY UNTIL 215
PM CDT...

AT 150 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SHARON...MOVING
NORTH AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3662 9904 3622 9929 3624 9943 3659 9942
TIME...MOT...LOC 1850Z 193DEG 41KT 3631 9935

..SPEG.

The radar

The Dodge City radar (KDDC), 121 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

12 hail, 8 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Hail, Harper

When
May 26, 1:25 PM CST
Where
Harper County, 4.84 mi N of May
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.690, -99.750

Hail, Harper

When
May 26, 1:25 PM CST
Where
Harper County, 6.09 mi E of Laverne
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
36.710, -99.790

Hail, Roger Mills

When
May 26, 1:43 PM CST
Where
Roger Mills County, 4.35 mi NE of Durham
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
35.880, -99.860

Hail, Woodward

When
May 26, 2:14 PM CST
Where
Woodward County, Woodward
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.430, -99.390

Thunderstorm Wind, Harper

When
May 26, 7:06 PM CST
Where
Harper County, May
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.620, -99.750

Power lines were reported down.

Flash Flood, Murray

When
May 26, 7:19 PM CST to 8:19 PM CST
Where
Murray County, 0.69 mi S of Davis to 1.21 mi WNW of Davis
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.490, -97.120

Thunderstorm Wind, Woods

When
May 26, 7:40 PM CST
Where
Woods County, 7.82 mi WNW of Camp Houston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.870, -99.240

Winds estimated based on visual observations.

Hail, Woodward

When
May 26, 7:41 PM CST
Where
Woodward County, 3.92 mi NW of Sharon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.320, -99.390

Hail, Woodward

When
May 26, 7:49 PM CST
Where
Woodward County, Woodward
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.430, -99.390

Hail, Woodward

When
May 26, 7:49 PM CST
Where
Woodward County, 4.7 mi SSW of Woodward
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.370, -99.430

Thunderstorm Wind, Roger Mills

When
May 26, 7:57 PM CST
Where
Roger Mills County, 3.93 mi W of Reydon
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.650, -99.990

Winds estimated based on observations.

Thunderstorm Wind, Tillman

When
May 26, 8:30 PM CST
Where
Tillman County, Frederick
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.390, -99.020

Winds estimated by observation.

Hail, Roger Mills

When
May 26, 8:45 PM CST
Where
Roger Mills County, 0.89 mi NE of Roll
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
35.790, -99.700

Thunderstorm Wind, Roger Mills

When
May 26, 8:45 PM CST
Where
Roger Mills County, 5.45 mi ENE of Crawford
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.860, -99.710

Fuel tanks were blown over.

Thunderstorm Wind, Tillman

When
May 26, 8:50 PM CST
Where
Tillman County, 2.07 mi S of Frederick
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
34.360, -99.020

Power lines were downed.

Flash Flood, Roger Mills

When
May 26, 9:30 PM CST to 10:30 PM CST
Where
Roger Mills County, 5.45 mi ENE of Crawford to 5.28 mi ENE of Crawford
Cause
Heavy Rain
Reported by
Public
Coordinates
35.860, -99.710

Secondary roadways inundated by water.

Hail, Comanche

When
May 26, 9:33 PM CST
Where
Comanche County, 1.84 mi WSW of Lawton
Measured
1 in hail
Reported by
Post Office
Coordinates
34.600, -98.420

Hail, Dewey

When
May 26, 9:38 PM CST
Where
Dewey County, Seiling
Measured
1 in hail
Reported by
Public
Coordinates
36.150, -98.920

Thunderstorm Wind, Dewey

When
May 26, 9:38 PM CST
Where
Dewey County, Seiling
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.150, -98.920

Winds estimated based on observations.

Hail, Grady

When
May 26, 10:02 PM CST
Where
Grady County, 5.91 mi SE of Middleberg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.040, -97.680

Hail, Roger Mills

When
May 26, 10:04 PM CST
Where
Roger Mills County, 1.38 mi N of Roll
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.800, -99.710

Thunderstorm Wind, Canadian

When
May 26, 10:15 PM CST
Where
Canadian County, 3.94 mi SW of El Reno
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
35.490, -98.010

Flash Flood, Comanche

When
May 26, 10:25 PM CST to May 27, 1:25 AM CST
Where
Comanche County, 1.28 mi SSW of Lawton to 2.39 mi W of Lawton
Cause
Heavy Rain
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
34.594, -98.402

A city park was reported under water with up to 3 feet of water present. At least one vehicle was stranded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628563, 628564, 628565, 628574, 628575, 628561, 628582, 628567, 628568, 628569, 628580, 628576, 628573, 628583, 628577, 628562, 628570, 628571, 628578, 628572, 628581, 628579, 628566.